MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
On 17 june 2024, the complainant contacted leica biosystems with the following information: ¿tissue impacted by cleaning protocol.Retort a had 3 baskets of cassettes, 214 specimens cleaning protocol performed before specimens removed¿.On (b)(6) 2024, the fas visited the complainant¿s site to assess the operation and function of the instrument and documented the following: ¿customer reported dry biopsies while embedding.Customer noticed that cleaning cycle was run before biopsies were removed from retort.Biopsies went through cleaning cycle on retort a¿customer reprocessing specimens offline, then ran specimens on same peloris unit through normal 1 hour processing protocol.Processing protocol on retort a completed at 9:59am.Specimens were not unloaded until around 11:30am.Specimens were sitting in drained retort for about 1.5 hours.In that time, one lab personnel started a cleaning cycle on retort a without checking to see if retort was emptied first.Maintenance on instrument is good.¿ the fas ¿highly recommended not having specimens sit in a hot retort for more than 15 minutes.This could cause heat damage to the tissue and negatively impact nuclear detail.This also leaves room for mistakes like running a cleaning protocol with specimens still inside retort.¿ on 18 june 2024, leica biosystems melbourne received the following information from the fas regarding patient outcome: ¿final patient tissue status is still unknown.¿ the fas documented the affected patient tissue samples were derived from one (1) ¿peloris - factory 2hr xylene protocol¿ comprising 214 cassettes which started in retort a at 11pm on 16 june 2024 and completed at 10am on 17 june 2024.The affected patient tissue type(s) and size(s) were documented as ¿biopsies¿ and ¿>3mm¿, respectively.The tissue artefact was described as ¿dry¿.The affected patient tissue samples were reprocessed via ¿reverse processing, then processed normally offline.¿ on 25 june 2024, leica biosystems melbourne received the following from the fas that all patient cases were diagnosable; and no re-biopsy was performed nor recommended.No adverse consequence(s) to any patient(s) has been reported to the manufacturer.
 
Additional Manufacturer Narrative
Investigation of this complaint found the instrument functioned as designed during the execution of the ¿factory 2hr xylene¿ which started in retort a at 12:13 on 15 june 2024 and completed successfully at 09:59 on 17 june 2024, from which sub-optimal processing of patient tissue samples was reported by the complainant.The information available details: ¿customer noticed that cleaning cycle was run before biopsies were removed from retort.Biopsies went through cleaning cycle on retort a.¿ evaluation of the instrument logs found the cleaning run executed subsequent to the completion of the affected run included the drying step, which had a duration of 12 minutes at a retort temperature of 80oc.The root cause for the reported ¿tissue impacted¿¿ was exposure of patient tissue samples to a retort cleaning cycle(s) including the dry step.Specifically, a user to follow the manufacturer instructions detailed in section 3.2 of the leica histocore peloris 3 user manual, which contains the following specific warnings: ¿load and run cleaning protocols like other protocols, but never put tissue in the retort ¿ the dry step will damage it.This means cleaning protocols should never be used for reprocessing runs ¿ use a reprocessing protocol instead.¿ and ¿remove all tissue from the retort before running a cleaning protocol as the dry step will damage the tissue.¿ and ¿do not use cleaning protocols for reprocessing as the dry step will damage the tissue.¿ although the information available indicates that all patient cases involved in this event were diagnosable, the circumstances involved in this complaint have previously resulted in serious injury.No adverse impact on either the quality of processing of patient tissue samples or to any patient(s) has been reported to the manufacturer in association with the circumstances involved in this complaint.Manufacturer evaluation of the service record for the instrument showed that a leica biosystems field service engineer was not dispatched to assess the operation and function of the instrument in association with this complaint.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley, vic
AS   0000003149
92117271
MDR Report Key19737895
Report Number8020030-2024-00022
Device Sequence Number7991656
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)231205
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2024
Initial Report FDA Received Date07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown